Hail, Kearny
- When
- July 9, 5:59 PM CST
- Where
- Kearny County, 11.99 mi NW of Lakin White Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.070, -101.430
The hail was mostly pea sized but a few were the size of a penny.
Isolated thunderstorms produced some severe weather during the early evening after daytime temperatures got very hot.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated thunderstorms produced some severe weather during the early evening after daytime temperatures got very hot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 2:31 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT SAT JUL 9 2011 .SYNOPSIS... THE CURRENT WEATHER PATTERN CONSISTS OF AN UPPER LEVEL HIGH POSITIONED ACROSS THE SOUTHERN PLAINS AND AN UPPER LEVEL LOW FOUND ACROSS CENTRAL CANADA INTO THE NORTHERN ROCKIES. TOWARDS THE SURFACE...A LARGE AREA OF HIGH PRESSURE IS FOUND ACROSS THE EASTERN THIRD OF THE UNITED STATES. A WEAK STATIONARY BOUNDARY IS FOUND DRAPED ACROSS THE SOUTHEAST AND LOWER MISSISSIPPI VALLEY BEFORE BECOMING A WARM FRONT ACROSS SOUTHERN OKLAHOMA...WESTERN OKLAHOMA...AND WESTERN KANSAS. A WEAK AREA OF LOW PRESSURE IS FOUND AT THE END OF THIS FRONTAL BOUNDARY. INFORMATION FROM THE 12Z SOUNDING SHOW SOUTHERLY WINDS AT THE SURFACE QUICKLY SHIFTING TO THE WEST BY 800 MB. PWAT VALUES OF 1.45 INCHES ARE ALSO SHOWN FROM THE SOUNDING WHICH IS ABOVE NORMAL FOR THIS TIME OF THE YEAR. CURRENT WEATHER CONDITIONS SHOW MOSTLY CLEAR SKIES AND THE KDDC RADAR DETECTS NO PRECIPITATION ECHOES. WINDS ARE CIRCULATING AROUND THE WEAK AREA OF LOW PRESSURE MENTIONED ABOVE. THEY ARE FROM THE SOUTH AT 10 TO 15 KNOTS ACROSS EASTERN PORTIONS OF OUR CWA...A WESTERLY DIRECTION ACROSS SOUTHERN AND CENTRAL PORTIONS OF OUR CWA...AND FROM THE NORTHWEST ACROSS NORTHWESTERN PORTIONS OF OUR CWA. TEMPERATURES CURRENTLY RANGE FROM THE LOWER 90S ACROSS NORTHERN PORTIONS OF OUR CWA TO MID 100S ACROSS SOUTHERN PORTIONS OF OUR CWA. && .DISCUSSION... DAYS 1-2... THE MAIN CONCERN WITH THE SHORT RANGE FORECAST WILL BE VERY HOT HIGH TEMPERATURES THIS AFTERNOON AND TOMORROW AFTERNOON. TODAY AND TONIGHT... A UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ALONG THE CANADIAN BORDER TODAY AND HELP SHIFT A LOW TO MID-LEVEL HOT PLUME ACROSS SOUTHWESTERN KANSAS. THIS WILL ALLOW THE WARM FRONT MENTIONED ABOVE TO MOVE NORTHWARD INTO CENTRAL KANSAS. THE AFOREMENTIONED WARM PLUME WILL EXPERIENCE DOWNSLOPING AND DRY ADIABATIC MIXING ALLOWING FOR TEMPERATURES TO REACH EASILY INTO THE MID TO UPPER 100S ACROSS SOUTHERN PORTIONS OF OUR CWA. THE REMAINDER OF THE CWA WILL EXPERIENCE HIGHS IN THE LOWER TO MID 100S. HEAT INDEXES ABOVE 105 DEGREES WILL BE FELT ACROSS EASTERN PORTIONS OF OUR CWA AND A HEAT ADVISORY REMAINS IN EFFECT ACROSS THE EASTERN THIRD OF OUR CWA. THIS EVENING...STORMS ARE EXPECTED TO DEVELOP ACROSS THE FRONT RANGE OF THE ROCKIES AND MOVE TO THE EAST. A FEW OF THESE STORMS COULD EFFECT WESTERN AND NORTHERN PORTIONS OF OUR CWA LATER IN THE EVENING. ALSO...A FEW STORMS MAY ALSO FORM ACROSS THE KS/OK BORDER LATE THIS AFTERNOON BEFORE DISSIPATING AFTER SUNSET. ANY STORMS THAT DO FORM HAVE THE POTENTIAL TO BECOME SEVERE WITH GUSTY WINDS AND HEAVY RAIN BEING THE MAIN CONCERN. ANY STORMS THAT DO FORM SHOULD DISSIPATE OR MOVE OUT OF THE AREA BY MIDNIGHT LEAVING PARTLY CLOUDY SKIES OVERNIGHT. LOWS TONIGHT WILL BE IN THE LOWER TO MID 70S. TOMORROW AND TOMORROW NIGHT... THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL START TO SHIFT TO THE EAST AND POSITION ITSELF ACROSS THE MISSISSIPPI VALLEY BY MONDAY MORNING. TOWARDS THE SURFACE...THE WARM FRONT WILL CONTINUE TO MOVE TO THE NORTH. WINDS TOMORROW WILL BE FROM THE SOUTHWEST ALLOWING FOR VERY HOT TEMPERATURES TO BE OBSERVED ACROSS THE CWA ONCE AGAIN. HIGHS TOMORROW AFTERNOON ARE EXPECTED TO BE IN THE LOWER TO MID 100S ACROSS NORTHERN PORTIONS OF OUR CWA AND IN THE MID TO UPPER 100S ACROSS SOUTHERN PORTIONS OF OUR CWA. I HAVE ISSUED A HEAT ADVISORY FOR THE TWO EASTERN TIERS OF COUNTIES IN OUR CWA AS WELL AS TREGO AND ELLIS WHERE THE APPARENT TEMPERATURE SHOULD REACH OR EXCEED 105 DEGREES. A FEW STORMS MAY DEVELOP ACROSS EASTERN COLORADO ONCE AGAIN TOMORROW AFTERNOON BUT ARE EXPECTED TO MOVE TO THE NORTHEAST AND ONLY BRIEFLY EFFECT WESTERN AND NORTHERN PORTIONS OF OUR CWA. LOWS TOMORROW NIGHT WILL BE IN THE LOWER TO MID 70S ONCE AGAIN. MONDAY... HIGH PRESSURE WILL DOMINATE THE AREA STARTING ON MONDAY ALLOWING FOR MOSTLY CLEAR SKIES AND DRY CONDITIONS. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY COOLER WITH FORECASTED HIGHS AROUND 100 DEGREES WITH THE EXCEPTION OF SOUTHEASTERN PORTIONS OF OUR CWA WHERE LOWER TO MID 100S WILL BE FELT. DAYS 3-7... THERE REALLY IS LITTLE TO BE EXCITED ABOUT REGARDING THE POTENTIAL FOR INTERESTING SENSIBLE WEATHER (IN TERMS OF PRECIPITATION OR EVEN SIGNIFICANT FRONTAL PASSAGES) PRETTY MUCH ALL OF NEXT WEEK FOR SOUTHWEST KANSAS...AS THE MID-SUMMER UPPER LEVEL RIDGE STRENGTHENS AND BASICALLY PARKS ITSELF RIGHT OVER THE CENTRAL CONUS. THE AREAL EXPANSE OF 590+ DECAMETER 500MB HEIGHTS WILL ONLY GROW FROM TUESDAY THROUGH THE END OF THIS FORECAST PERIOD BEING SATURDAY 16 JULY...AS WE BEGIN TO ENTER THE CLIMATOLOGICALLY HOTTEST STRETCH OF THE WARM SEASON (WHICH CENTERS AROUND THE THIRD WEEK OF JULY). WHAT THIS MEANS IS VERY LITTLE POTENTIAL FOR PRECIPITATION ON A DAILY BASIS AS ANY TROPICAL EASTERLY WAVE THAT MOVES WEST BENEATH THE HIGH WILL ROTATE AROUND THE HIGH THROUGH UTAH, COLORADO, AND WYOMING THEN BECOMING ABSORBED INTO THE WESTERLY UPPER TROPOSPHERIC FLOW OVER THE NORTHERN PLAINS. BEFORE THE HUGE UPPER LEVEL ANTICYCLONE BECOMES ESTABLISHED...THERE WILL THE THE POTENTIAL FOR A MESOSCALE CONVECTIVE SYSTEM TO DEVELOP OVER NORTHEASTERN/EAST-CENTRAL COLORADO AND PERHAPS CLIP THE NORTHERN SECTIONS OF SOUTHWEST/WEST-CENTRAL KANSAS MONDAY NIGHT THROUGH TUESDAY NIGHT. WILL CONTINUE WITH 20 POPS ACROSS MOST OF THE AREA TUESDAY NIGHT AS THE UPPER LOW CURRENTLY OVER THE GULF OF MEXICO MOVES NORTHWEST INTO WEST TEXAS MONDAY THEN INTO KANSAS TUESDAY. THERE WILL BE A FAIR AMOUNT OF ENHANCED MID LEVEL MOISTURE WITH THIS FEATURE WHICH WILL ALSO SERVE TO KEEP TEMPERATURES FROM REACH TRIPLE-DIGIT HIGHS. THAT WILL NOT LAST LONG, HOWEVER, AS ONCE THE UPPER HIGH BECOMES ESTABLISHED WEDNESDAY AND BEYOND...A MULTI-DAY PERIOD OF 100-DEGREE HEAT WILL MOST LIKELY RESUME. SHOULD THE UPPER HIGH POSITION ITSELF EVEN FARTHER NORTH THAN SOUTHERN KANSAS TOWARD THE END OF THE FORECAST PERIOD AND INTO THE 8-14 DAY TIME FRAME...SOME OF THE TROPICAL EASTERLY FLOW (WITH HIGHER MID-LEVEL MOISTURE CONTENT) WILL INFLUENCE SOUTHWEST KANSAS WEATHER WITH SLIGHTLY COOLER TEMPERATURES (HIGHS IN THE MID-UPPER 90S INSTEAD OF LOWER 100S) && .AVIATION... SURFACE WINDS LATE THIS AFTERNOON ARE GENERALLY OUT OF THE WEST TO NORTHWEST AT KGCK AND KDDC...WITH NEARLY CALM WINDS AT KHYS AS A WEAK SURFACE LOW IS POSITIONED SOMEWHERE BETWEEN KDDC AND KHYS. SOME OF THE HIGH RESOLUTION NUMERICAL SIMULATIONS INDICATE THUNDERSTORM DEVELOPMENT OVER THE TYPICALLY TERRAIN FAVORED AREAS OF EASTERN/SOUTHEASTERN COLORADO WHICH WILL SPREAD INTO WEST CENTRAL/SOUTHWEST KANSAS DURING THE EVENING HOURS. WILL KEEP THE MENTION OF "CB" IN THE CLOUD GROUP AT KGCK AND EVEN KDDC THIS EVENING FOR A FEW HOURS TO ACCOUNT FOR EASTWARD TRANSLATION/DEVELOPMENT OF ACTIVITY. ANY LARGER SCALE ORGANIZED THUNDERSTORM CLUSTER IS EXPECTED TO REMAIN NORTH OF KDDC AND KGCK...BUT MAY IMPACT KHYS LATE TONIGHT...SO HAVE A "CB" MENTION UP THERE 05Z TO 09Z IN THE AFTERNOON TAF UPDATE. EVENING TAF UPDATE WILL HOPEFULLY HAVE BETTER SHORT-TERM DATA (SATELLITE/RADAR TRENDS) TO EXPAND ON THE CONVECTION POTENTIAL AT ALL THREE TAF SITES THROUGH ~ 09Z SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 106 76 101 / 20 10 20 10 GCK 72 104 73 100 / 20 20 20 10 EHA 72 103 69 98 / 30 20 10 10 LBL 73 105 73 100 / 20 10 10 10 HYS 72 104 76 101 / 20 20 30 10 P28 77 107 77 104 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ046-065-066- 078>081-087>090. HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ030-031-046- 065-066-079>081-089-090. && FN42/25/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT SAT JUL 9 2011 KSZ030-031-043>046-061>066-074>081-084>090-101115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 456 AM CDT SAT JUL 9 2011 /356 AM MDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE ARE SMALL CHANCES FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE FROM LIBERAL TO DODGE CITY TO HAYS. GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. A HEAT ADVISORY IS IN EFFECT FOR TODAY. SEE THE APPROPRIATE WEATHER MESSAGE (NPWDDC) FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE FROM LIBERAL TO DODGE CITY TO HAYS. GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAT INDICES WILL APPROACH 105 DEGREES ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO MEADE SUNDAY AFTERNOON. THERE ARE SMALL CHANCES FOR THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT. BRIEF HEAVY RAIN...LIGHTNING AND GUSTY WINDS ARE THE MAIN CONCERNS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT JUL 9 2011
KSZ043-062-063-100000-
FINNEY-KEARNY-SCOTT-
611 PM CDT SAT JUL 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF LYDIA...OR 15 MILES WEST OF
FRIEND...MOVING NORTHEAST AT 20 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10126 3827 10113 3836 10113 3851 10090
3816 10070 3807 10121 3823 10132
TIME...MOT...LOC 2311Z 242DEG 18KT 3820 10114
WAHThe Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was mostly pea sized but a few were the size of a penny.
Wind gusts were estimated to be at least 60 MPH. Two wind vanes were blown off a barn and at least 1 inch diameter tree branches were broken.
The hail almost completely cover the ground wind. Most of the hail was pea sized.
The hail almost completely covered the ground.
Winds were estimated to be 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338552, 338553, 338556, 338554, 338555, 338557.